Thunderstorm Wind, Orange
- When
- July 23, 3:00 PM EST
- Where
- Orange County, Ridgebury
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.383, -74.450
A spotter reported that severe thunderstorm winds knocked numerous trees down in Ridgebury, Warwick, Goshen, and Newburgh. This resulted in downed power lines and an interruption in service for about 36,000 electricity customers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A spotter reported that severe thunderstorm winds knocked numerous trees down in Ridgebury, Warwick, Goshen, and Newburgh. This resulted in downed power lines and an interruption in service for about 36,000 electricity customers. In Mongaup Valley, a 50 foot pine tree was snapped in two and fell across a yard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 23, 2:48 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
348 PM EDT TUE JUL 23 2002
COLD FRONT APPROACHING THE LOWER HUDSON VLY AND NE PA WITH SFC BASED
LI/S OF -6 TO -8 AND CAPES ON THE ORDER OF 3000 J/KG.
WHILE MAIN UPR TROF LIFTS EWD ACROSS QUEBEC THIS EVENING...ENOUGH
INSTABILTY...MSTR AND LOW-LEVEL FORCING WILL BE AROUND TO PROD
NUMEROUS SHRA AND TSRA. LINEAR MCS FORMING ALONG THE FRONTAL ZONE
WILL TRANFOMR DURING THE OVERNIGHT HOURS INTO A STRATIFORM EVENT AS
FRONT BEGINS TO LAY DOWN OVER SRN NEW ENGLAND. SFC LOW DEVELOPING
OVER MID ATLANTIC STATES AND SFC HI BUILDING SWD OUT OF CAN WILL
PROVIDE THE NEEDED COLD POOL FOR OVERRUNNING RAINS...SOME WHICH WILL
BE HEAVY. QPFS ON THE ORDER OF ONE TO TWO INCHES LIKELY ACROSS THE
FA WITH ISOLATED HIGHER AMOUNTS. SEVERE WEATHER WILL BE ISOLATED
WITH WEAK SHEAR PROFILES...BUT DEEP MID LEVEL WINDS OF 30 TO 40
KNOTS IN COMJNCTION WITH MDT INSTABILITY SUGGEST SOME SEVERE
POTENTIAL.
CLOUDS AND SHOWERS WILL LINGER WED MORNING WITH COND GRADUALLY
DRYING OUT FROM NW TO SE. ELY FLOW AND CLOUD COVER WILL KEEP TEMPS
SEVERAL DEGRESS BELOW NORMAL.
EXPECT CONDITIONS TO DRY OUT WED NIGHT INTO THU AS CANADIAN HIGH
NOSES SWD. THIS WILL BE SHORT LIVED THOUGH AS RETUNRN FLOW SETS UP
FOR FRI IN ADVANCE OF NEXT UPR TROF. THIS WILL BRING CHC TSRA/SHRA
BACK INTO THE FORECAST FOR FRI.
MARINE...WINDS SHD STAY UP AT SMALL CRAFT CRITERIA THROUGH THIS
EVENING.
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.
ANZ355-353-350-335-330-338.CTZ005>012-NJZ002>006-011-NYZ067>081-232300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1125 AM EDT TUE JUL 23 2002 THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE FORECAST TO DEVELOP IN A MOIST AND INCREASINGLY UNSTABLE AIR MASS AHEAD OF AN APPROACHING COLD FRONT FROM THE NORTHWEST. A FEW THUNDERSTORMS MAY BECOME SEVERE LATER THIS AFTERNOON... PRODUCING WIND GUSTS IN EXCESS OF 57 MPH OR AT LEAST 3/4 INCH DIAMETER HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THE POTENTIAL DEVELOPMENT OF SEVERE WEATHER. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX
The Albany radar (KENX), 138 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301581.